Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 159, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jul 15, 2009, 7:30 PM CDT for Dallam County, Hartley County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2009, 7:30 PM CDT (00:30 UTC)
- Expired
- Jul 15, 2009, 8:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Dallam County, TX, Hartley County, TX
The radar
The Amarillo radar (KAMA), 122 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 3238 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -83 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:18 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 15, 6:18 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 618 PM CDT WED JUL 15 2009 .AVIATION... FOR THE 00Z TAFS...OF PRIMARY CONCERN WILL BE THE CONVECTION WHICH COULD AFFECT KDHT AND KGUY THROUGH 04Z. THIS CONVECTION IS EXPECTED TO STAY WELL NORTH OF KAMA. THOUGH WINDS SHOULD REMAIN BELOW 15KTS THROUGH THE TAF PERIOD...THE DIRECTION WILL BE VARIABLE AS THE FRONT IS EXPECTED TO SLOWLY DRIFT SOUTH AND MAY EVEN TRANSITION TO A WARM FRONT AND DRIFT NORTH THROUGH THE DAY TOMORROW. CONVECTION MAY AGAIN BE POSSIBLE AFTER 21Z. SJOHNSON && .PREV DISCUSSION... /ISSUED 221 PM CDT WED JUL 15 2009/ DISCUSSION... THE FLOW ALOFT REMAINS GENERALLY ZONAL ACROSS THE NORTHERN HALF OF THE CONUS WHILE THE EAST TO WEST SUBTROPICAL RIDGE AXIS EXTENDS ACROSS THE SOUTHERN HALF. THIS PATTERN WILL CHANGE OVER THE NEXT 24 TO 48 HRS AS THE VORTEX OVER NORTHERN ONTARIO DEEPENS AND DRIFTS SOUTH ACROSS THE GREAT LAKES. 12Z RAOB ANALYSIS SHOWED 12HR H5 HEIGHT FALLS OF 12DM AHEAD TO THE SOUTHEAST OF THIS LOW WITH A WELL DEFINED H25 JET STREAK OVER THE UPPER MIDWEST. IN OUR NECK OF THE WOODS...A QUASI STATIONARY FRONT IS DRAPED ACROSS THE REGION ALONG A LINE EXTENDING ROUGHLY FROM NEAR TUCUMCARI...TO STRATFORD...TO GAGE. TO THE NORTH OF THIS BOUNDARY...WINDS ARE GENERALLY FROM AN EASTERLY DIRECTION...WITH SOUTH AND SOUTHWEST WINDS IN THE WARM SECTOR. MORNING CONVECTION HAS WEAKENED AND MOVED TO THE EAST AND THE BROKEN LAYER OF ACCUS HAS THINNED...ALLOWING INSOLATION TO DESTABILIZE THE BOUNDARY LAYER. PER LATEST RUC BASED MESO ANALYSIS...A FAIR AMOUNT OF SBCIN STILL EXISTS ACROSS THE PANHANDLES...BUT SBCAPE VALUES EXCEED 1000 J/KG IN MANY AREAS. THIS MAY BE UNDERDONE SLIGHTLY AS TEMP/DEWPOINT FIELDS ARE ANALYZED TOO COOL OVER THE CENTRAL/WEST. THE 88D IS CURRENTLY DETECTING MID LEVEL RADAR ECHOES OVER THE WESTERN ZONES...BUT THIS IS GENERALLY ONLY AMOUNTING TO SPRINKLES AND VERY LIGHT SHOWERS. DIURNAL CONVECTION IS FORECAST TO DEVELOP OVER THE NEXT FEW HOURS IN THE VICINITY OF THE STALLED FRONT...WITH ADDITIONAL THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN TO THE WEST. THIS ACTIVITY WILL MOVE ACROSS MUCH OF THE AREA THIS EVENING...BECOMING LESS ORGANIZED AND OUTFLOW DOMINANT AFTER SUNSET. A FEW STORMS COULD BECOME SEVERE THIS EVENING...WITH THE PRIMARY THREAT BEING DAMAGING WINDS. LARGE HAIL WILL ALSO BE POSSIBLE...BUT TO A LESSER EXTENT. THE AFOREMENTIONED SURFACE FRONT WILL REMAIN IN THE AREA ON THURSDAY...KEEPING DIURNALLY FORCED CONVECTION IN THE FORECAST AND TEMPS GENERALLY AT OR BELOW THOSE OF TODAY. A FAST MOVING SHORTWAVE EMBEDDED IN THE NORTHWESTERLY FLOW WILL BRING A DECENT SHOT A THUNDERSTORMS TOMORROW NIGHT...POTENTIALLY IN THE FORM OF AN MCS MOVING IN FROM THE NORTH. THUNDERSTORMS ARE EXPECTED AGAIN ON FRIDAY...MAINLY IN THE NORTH AND WEST DURING THE DAY...BUT AREAWIDE DURING THE OVERNIGHT PERIOD. A SIMILAR SETUP TO THURSDAY IS EXPECTED WITH ANOTHER SHORTWAVE TRAVERSING THE AREA. MID LEVEL WINDS WILL STRENGTHEN BY THIS TIME...PROVIDING MUCH BETTER DEEP LAYER SHEAR WHICH SHOULD BE SUFFICIENT TO SUPPORT ORGANIZED CONVECTION. MODEST INSTABILITY IS PROGGED BY THE NAM...WITH MORE IMPRESSIVE VALUES DEPICTED BY THE GFS. SPC DOES HAVE THE AREA IN A SEE TEXT AREA FOR DAY 3 WHICH SEEMS PRUDENT. UNSETTLED WX WILL PERSIST THROUGH THE WEEKEND...WITH THE HIGHEST PROBABILITIES OF PRECIPITATION IN THE LATE AFTERNOON AND EVENING HOURS AS WE REMAIN UNDER THE INFLUENCE OF NORTHWEST FLOW ALOFT. TEMPERATURES WILL COOL TO AT OR BELOW SEASONAL NORMS SATURDAY AND SUNDAY GIVEN THE UPSLOPE LOW LEVEL FLOW AND ABUNDANT CLOUD COVER. DIFFERENCES IN THE MEDIUM RANGE MODELS BECOME MORE APPARENT BY THE EARLY PART OF NEXT WEEK...DESPITE THE OVERRIDING THEM OF NORTHWEST FLOW ALOFT AND CONTINUED THUNDERSTORM CHANCES. THE GFS BRINGS A FRONT INTO THE AREA DURING THE DAY TUESDAY...WHILE THE LATEST ECMWF SHOWS THE SAME FRONT ARRIVING ABOUT 18 HOURS EARLIER. FOR NOW...I WILL NOT ARGUE WITH THE GFS BUT WILL WATCH THE TRENDS OVER THE NEXT FEW DAYS TO HONE IN ON A MORE PRECISE FRONTAL TIMING. JOHNSON FIRE WEATHER... THIS IS LITTLE CHANGE TO THE PREVIOUS FIRE WEATHER FORECAST WITH ELEVATED FIRE WEATHER CONCERNS FAIRLY LIMITED OVER THE NEXT SEVERAL DAYS. INCREASING MOISTURE...MODERATING TEMPERATURES AND THUNDERSTORM CHANCES WILL MITIGATE FIRE WEATHER CONCERNS THROUGH AT LEAST THE WEEKEND. JOHNSON && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 08/16
Hazardous weather outlook, Jul 15, 1:00 PM CDT, 6 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT WED JUL 15 2009 OKZ001>003-TXZ001>020-161100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT WED JUL 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES DUE TO THE COMBINATION OF A WEAK STATIONARY FRONT IN THE AREA... SUFFICIENT MOISTURE...AND AN APPROACHING MINOR UPPER LEVEL LOW PRESSURE SYSTEM FROM THE NORTHWEST. A FEW OF THE STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON THROUGH SATURDAY NIGHT...AND AGAIN ON SUNDAY NIGHT AND MONDAY NIGHT ACROSS MOST OF THE OKLAHOMA AND TEXAS PANHANDLES. SOME OF THE STORMS WHICH DEVELOP DURING THIS TIME MAY BECOME STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING. ANDRADE
In the hours before
Special weather statement, Jul 15, 6:12 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 612 PM CDT WED JUL 15 2009 OKZ003-160015- BEAVER OK- 612 PM CDT WED JUL 15 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR NORTHWEST BEAVER COUNTY. AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHEAST OF TURPIN...MOVING EAST SOUTHEAST AT 15 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. IN ADDITION...BRIEF HEAVY RAINFALL MAY RESULT HOURLY RAINFALL RATES UP TO ONE INCH. NUNEZ
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:26 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree | 64 min |
| Jul 15, 10:12 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hansford, Hutchinson, Ochiltree, Roberts | 48 min |
| Jul 16, 5:00 PM CDT | Areal Flood Advisory | AMA | Potter, Randall | 3 hr |
| Jul 16, 5:15 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Potter, Randall | 60 min |
| Jul 16, 5:29 PM CDT | Flash Flood Warning | AMA | Potter, Randall | 2 hr |
| Jul 16, 4:52 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron, Texas | 26 min |
| Jul 16, 5:36 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 54 min |
| Jul 16, 5:53 PM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.